NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, January 27, 2015
Can Rcinex Harm My Liver?
I was diagnosed for Tb after a prolonged low grade fever, weakness and weight loss. I had enlarged liver 2cm and spleen 4 cm. After various tests I was prescribed the following medicines on Octover 8th, 2007 1. Rcinex 600 BBF 2. Combutol 1200 OD 3. Pyzina 1500 OD 4. Benadone 20. However, my low grade fever continued to remain at around 100 centigrade even after religiously taking medicines till 14th Dec 2007 (i.e. 2 months one week). I then went to a doctor who is a pulmonologisst. After doing a biopsy and endoscopy he diagnosed me with sarcoidosis. The doctor advised me to take wysolone (omnacortil 40) along with the above mentioned medicines for another month. He also gave me one inhaler SEoflo250 two puffs BD. Dramatically my condition improved from the very third day and since then I have had no fevers at all and I have regained my lost weight and energy. Now after continuing with 40 mg Wysolone for one month the doctor has tapered down the dose to 5mg and has now stopped. The doctor has advised me to continue Rcinex 600 for another 2 months. I would like to know about the foods I am eating. Till now I was advised to take a diet high in protein with less fat. However, I am not a vegetarian and had till now preferred to avoid Nonveg. I was taking it only once a weak. Can I now take nonveg daily with Rcinex? Does Rcinex will harm my liver in any way? Plaease advise.
Your doctor was likely concerned about weight loss relating to tuberculosis. If your weight and nutritional status are improving on a vegetarian diet, it is likely to be safe to continue with this diet.Rifampin (Rcinex) can be toxic to your liver, but now that you are taking fewer drugs for TB the risk of liver damage is less. However, you should avoid drinking alcohol or using other drugs that might damage your liver. If you have any questions about which drugs are safe to use, or how to adjust the dose of other medications while on Rifampin, you should ask your doctor. Finally, I would assume you have tuberculosis as the primary cause of your disease. Sarcoidosis is a diagnosis of exclusion. That is, we only call it sarcoidosis if no other cause is identified. In your case, you have active TB...so you have TB. It is very important for you to complete the treatment of TB exactly as described by your doctor. If you fail to do so, you may may develop a resistant form of the disease...which may be difficult to cure.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University